Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 167, NWS Wichita, KS

May 15, 2003Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2003, 2:02 AM CDT for Sedgwick County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 2:02 AM CDT (07:02 UTC)
Expired
May 15, 2003, 3:00 AM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2533 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 150702
SVRICT
KSC173-150800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
202 AM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 300 AM CDT.

* AT 202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF BENTLEY...OR ABOUT 14 MILES
  SOUTHWEST OF NEWTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR VALLEY CENTER AROUND 210 AM CDT...
  NEAR PARK CITY AROUND 225 AM CDT...
  NEAR DOWNTOWN WICHITA AROUND 235 AM CDT...
  NEAR NORTHEAST WICHITA AND JABARA AIRPORT AROUND 240 AM CDT...
  NEAR EAST WICHITA AROUND 245 AM CDT...
  NEAR SOUTH WICHITA TURNPIKE INTERCHANGE AROUND 250 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 300 AM CDT.

LAT...LON 3792 9739 3789 9765 3748 9721 3789 9716

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:15 AM CDT, 47 minutes earlier.

Area forecast discussion, May 15, 1:15 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT THU MAY 15 2003

IT APPEARS THAT A DENSE FOG ADVISORY IS ON ORDER ACROSS SOUTHEAST
KANSAS. LATEST SURFACE ANALYSIS SHOWING TEMPERATURES NOW REACHING
CROSSOVER IN THAT NECK OF THE WOODS WITH GOOD RADIATIONAL
CONDITIONS. WE HAVE HAD SOME THOUGHTS OF EXTENDING THE FOG ADVISORY
FURTHER WEST INTO SOUTH CENTRAL KANSAS, BUT LATEST IR LOOP WAS
INDICATING HIGH CLOUDS MOVING IN FROM THE WEST WHICH MAY KEEP US
FROM RADIATING OUT COMPLETELY TOWARDS PRE DAWN. WE WILL INSERT SOME
FOG IN THOSE AREAS, BUT WE WILL JUST MONITOR FOR NOW. WE ARE ALSO
STARTING SEE SOME CONVECTION FIRE IN SOUTH CENTRAL KANSAS.
OTHERWISE, CURRENT FORECAST LOOKS TO BE ON TRACK WITH ISOLATED
CONVECTION STARTING TO POP UP.

---------------------------------------------------------------------

COX

WL THROW OUT A QUICK UPDATE TO INSERT PATCHY FOG LATE TONIGHT.

THREE FACTORS SHUD COME TOGETHER TNGHT TO PRODUCE SOME PATCHY FOG:
LIGHT WINDS, MOSTLY CLEAR SKIES AND DAMP GROUND. OVER THE PAST FEW
HOURS DPS HAVE EITHER REMAINED STEADY OR HAVE ACTUALLY COME UP
SLIGHTLY. JLN IS ALREADY SOCKED IN WITH FG. SO WL INSERT FOG OVER SE
KS AND SOUTH CENTRAL.  WINDS ARE EXPECTED TO BECOME MORE NORTHERLY
LATER TNGHT OVER CENTRAL KS, WHICH MAY LIMIT THE POTENTIAL UP THERE.

LAWSON

---------------------------------------------------------
342 PM CDT WED MAY 14 2003

FCST CONCERNS...
CHCS FOR CNVTN TNGT AND THEN AGAIN THU NGT INTO SAT MRNG...

UPR LOW CNTR SPINNING NEAR FSD PROGD TO DROP SEWD ACRS IA TNGT,
WITH ASSOCD 90-100KT UPR SPEED MAX MOVG FM SERN NEB INTO SRN MO.
CONDITIONAL ELEVATED INSTBY EXISTS ACRS ERN KS LATE THIS EVE AND
OVRNGT WITH STEEPENING LAPSE RATES FM MID LVL CAA. THE ETA SUGGESTS
SOME POTNL FOR STMS, SHOWG COINCIDENT H8-H7 LYR THETA-E ADVCTN/MSTR
CNVGNC BULLSEYE IN AREA OF WK DVRGNC ALOFT, SHIFTING SEWD ACRS THE
ERN/SRN CWA IN THE 03Z-09Z TIME FRAME. ONLY CAVEAT BEING SUFFICIENT
ELEVATED MOIST LYR, HOWEVER SATL SUGGESTS AT LEAST SOME MSTR PRESENT
WITH AC/ACC NEAR KS/NEB BORDER AREA. WL MAKE LAST MINUTE DECISION,
BUT WL PROBLY ADD SLGT POPS FOR PTNS OF THE CWA FOR THE OVRNGT HRS.
ANY SHWRS/TSRA WOULD BE RATHER ISOLD/WDLY SCT TO BARELY WARRANT A
CHC20.

MID/UPR LVL SHRTWV RDG MOVS INTO THE AREA ON THU WITH LWR LVL MSTR
SHUNTED TO ALG OR JUST S OF THE OKLA BORDER. WL OPT FOR DRY FCST
FIGURING ANY CHCS SLIM AND GENLY INTO OKLA IN THE ABSENCE OF A SGFNT
FORCING MECHANISM. THE ETA HAS TRENDED A LTL FURTHER N FM PRVS RUNS
ON NEXT SYS APCHG FM CA/SWRN U.S.  THE GFS RMNS STGR AND FURTHER N
AND WITH PCPN/CLOUDS AND PERHAPS OVRDONE. PLAN TO CONT TRENDS OF
HIGHER POPS AND COOLER TEMPS S, BUT NOT NEARLY AS COLD AS THE
GFS/MAV GUIDANCE FOR FRI.

SYS LOOKS TO GET OUT OF HERE A BIT FASTER ON SAT, WITH PCPN CHCS
ENDING ALL BUT PERHAPS SERN KS BY THE AFTN. DRIER AND WARMER REGIME
FOR THE END OF THE WEEKEND. HIGH PLAINS MSTR RETURN TO THE W OF PROGD
UPR RDG PSN BY LATER MON SHOULD SPELL CNVTV CHCS WHICH MAY SLIDE
SEWD INTO CNTRL KS. NWRN UPR TROF APCHS BY MON NGT, MOVG ACRS THE
NRN PLAINS BY TUE, WITH PCPN CHCS INCRSG AHD OF CDFNT. DRIER/COOLER
FOR WED IN WAKE OF FNT.

FCSTID = 13/DARMOFAL
ICT   57  79  57  71 /  10  10  40  50
HUT   54  79  55  72 /  10  10  40  50
EWK   55  78  55  72 /  20  10  40  50
EQA   57  78  56  71 /  20  10  40  50
WLD   59  79  58  69 /  20  10  40  60
RSL   50  76  54  71 /   5  10  40  40
GBD   52  77  55  72 /   5  10  40  40
SLN   53  78  54  73 /  10   5  30  40
MPR   54  78  55  73 /  10   5  30  40
CFV   60  79  57  69 /  20  10  40  60
CNU   58  78  55  71 /  20  10  30  50
K88   57  78  55  71 /  20  10  30  50

.ICT...NONE.
Hazardous weather outlook, May 14, 5:33 PM CDT, 8 hours 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE..TONIGHT

THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE STORMS TO DEVELOP AFTER
SUNSET. ALTHOUGH MOST OF CENTRAL AND SOUTHEAST KANSAS WILL HAVE
POTENTIAL TO SEE A VERY ISOLATED STORM, THE BEST CHANCE WILL BE FOR
LOCATIONS EAST OF THE KANSAS TURNPIKE. IF STORMS DEVELOP TONIGHT,
THEY WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL.

THIS SLIGHT CHANCE OF STORMS IS A RESULT OF AN UPPER LEVEL
DISTURBANCE THAT IS EXPECTED TO SLIDE SOUTH OUT OF NEBRASKA. WITH
PLENTY OF MOISTURE STILL LINGERING AROUND, ALONG WITH ELEVATED
INSTABILITY, STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL.

HOWEVER, GIVEN THE ISOLATED NATURE OF ANY STORMS...IF THEY DO
DEVELOP, SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS WILL BE WIDESPREAD FROM THURSDAY NIGHT THRU FRIDAY NIGHT,
AND BE HEAVY. EMBEDDED THUNDERSTORMS ARE ALSO POSSIBLE, ESPECIALLY IN
SOUTH-CENTRAL AND SOUTHEAST KANSAS ON FRIDAY, BUT SHOULD NOT BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:57 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick63 min
May 15, 3:19 AM CDTSevere Thunderstorm WarningICTHarvey56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.